Azatheoprine

Hi guys,

I've recently been under-going treatment for GPA and have responded really well to rituximab which I was given about 2 months ago. My consultant has today informed me that he wants to put me on a daily dose of Azatheoprine to help maintain my remission (basically because Rituximab is too expensive).

After doing the standard 'google' of the drug I've seen that there's some pretty nasty side-effects and am very dubious about taking the drug at all. I haven't yet started a family and don't intend to for a few years yet (only 27) and have seen that its advisable not to take the drug if this is the case. There's many other side-effects which I don't like the sound of, would be very appreciative to know of any readers experience of this drug and what it actually does to you?!

I'm also thinking that I will just tell my consultant that I'm not comfortable taking the drug so he'll have no option but to give me another dose of rituximab in 5 months time. Is this also something anyone else has done in the past? I appreciated the NHS is on a budget and I don't want to sound like a douche but why should I/we have this alternative drug when I've been told by my consultant that Rituximab is the best thing for people with my condition?!

Look forward to your responses

Marcus

21 Replies

oldestnewest
  • No English or Scottish hospital can technically refuse Rituximab on the grounds of cost. However, it isn't the front line immunosuppressive regime for GPA/WG and MPA patients as it hasn't been demonstrated to be more effective than cyclophosamide (yet).

    Under National Institute for Health and Care Excellence (NICE)and Scottish Medicines Consortium (SMC) guidelines, Rituximab can be used, in combination with glucocorticoids as an option if 'they want to have children and treatment with cyclophosphamide may affect their fertility' and this is a perfectly valid reason for which to challenge their decision. I'd also suggest that Azatheoprine isn't as effective for maintaining remission although the evidence isn't yet published. According to David Jayne at Addenbrookes, they've found that patients who are out on the 6 months for two year dosing regime (then annually thereafter) flare much less often and find it easier to re-achieve remission if a flare does occur.

    What Rituximab hasn't been appraised for under the NICE and SMC:

    Either as a first-line treatment or after 1 course of cyclophosphamide.

    Treatment of relapse except where other immune suppressing drugs have failed and further cyclophosphamide would exceed the safe dose.

    Maintenance using Rituximab.

    Other classifications of Vasculitis.

    The actual guidelines can be found at the following addresses:

    NICE bit.ly/1j68hjc

    SMC bit.ly/1Mkykhf

    On a personal note, neither cyclophosamide or azathioprine made the slightest difference to my active GPA and neither were particularly pleasant but Rituximab has been both a life-saver and a saviour for the last 7 years (I'm 9+ years in).

    I hope this helps and if I were you I'd demand Rituximab and nothing less.

    Healthy wishes,

    Martin

  • thanks for taking the time to reply Martin, your advise is much appreciated!

  • My pleasure. Let me know how you get on?

  • I will do mate :)

  • This might help too from the VUK website vasculitis.org.uk/news/nice...

    Sometime some local or smaller hospitals do not have the funding or the expertise to provide/give the Rituximab. In these cases patients are referred to a hospital where they do have the funding and expertise.

    From what I have read from your post, I am certain you meet the criteria for having Rituximab Marcus1988.

    Best wishes

    Susan

  • Thanks so much Susan! Made me feel a lot happier! :)

  • How many infusions have you been given for the Rituximab as an induction course Marcus1988, you don't actually say in your post?

    BW Susan

  • only two (which I think add up to 1 dose)

  • I should have a chat with your consultant about this - as Keys says you do meet the criteria for the induction but from what you say it does not seem clear if you have received the full induction dose.

  • Hi Marcus,

    While you may have met the criteria for Rituximab to induce remission there are different criteria for ongoing maintenance.

    england.nhs.uk/commissionin...

    This question has been asked recently by someone else of the Facebook forum and the position was unclear as there hasn't been a great deal of research into ongoing treatment with Rituximab V other immunosuppressants.

    Unfortunately you can certainly refuse treatment but you can't insist on specific treatment. All drugs carry side effects, especially immunosuppressants but that doesn't mean you will get any or all of them.

    I am unsure where this leaves you, has your Consultant reviewed every option for funding for maintenance Rituximab?

  • I've been on Azathioprine since 1998. Cyclophosphamide was ruled out for me for fertility concerns (I was a young recently married woman) and my consultant opted for Azathioprine to stabilise my cerebral vasculitis. That form of vasculitis does not have good evidence for Rituximab treatment, and I'm not sure it was even available then.

    Azathioprine stabilised my disease very well, and I was able to lower my steroids to 2.5mg every other day. I was stable from 1998 to 2004, when sadly I relapsed. But relapses can happen on any treatment.

    I get very bad nausea from Azathioprine and it thinned my hair dramatically. But not everyone gets side effects. Some people get none at all. Permanent anti nausea pills make me much happier now.

    I've been on many other drugs since 2004, but am still on Azathioprine, though hoping to drop it soon. I have been much more stable since I insisted on Cyclophosphamide chemotherapy infusions in summer 2012.

  • I had cyclophosphamide and was then on axithrioprine at the same hospital as you. I asked my gp to refer me to Addenbrookes when they didn't take my sinusitis seriously. I was on rituximab within two months of my first appointment and I certainly didn't qualify for it in the same way you do. You may have to consider this to stay on rituximab. Good luck

  • I've been taking Azathioprine since August and so far I've had no issues with it. I appreciate that's probably not terribly helpful as it's only about 5 months but it's doing ok for me so far.

  • I've had WG since 2008 (38 at the time) and have been on Azathioprine 250mg a day which is the max for my weight. When I read the side affects I was horrified but there are side affects with all drugs, because I'm quite active I've never really suffered from any side affects. I would say alcohol is more dangerous than azathioprine.

  • I've been on aziathioprine for about ive years now. I was being weaned off it but then I had a flare so I'm back to my original dose and will be weaned off over the next few years hopefully. I don't have any bad side effects apart from it lowers my immune system and in winter particularly I am more likey to pick up bugs. I also take predisolone which again I'm being weaned off. I had 6 infusions of cyclophosphamide initially to get the Churg Strauss disease under control. Hope that helps and good luck

  • I've got WG and have been on Azathioprine for nearly 3 years now, some nausea in the mornings and do tend to pick up chest infections which are hard to shift during winter months, but apart from that nothing too serious. Certainly none of the side effects that are descriibed, I'm on 125mg a day. Best of luck whichever they give you.

  • To be honest it very much depends on the individual and how there body reacts to the drug. Some people are fine (see above) but others like myself have a dreadful reaction. I was only on it a month but by the time I stopped I had constant nausea and was being sick a number of times each day. Methotrexate was much better for me for 18 months before nausea and sickness returned, but in that time it did allow me to get Pred down to 5mg. Have just started Leflunomide.

    All these drugs have things to be aware of, so it's a matter of finding the one that best suits you and also not being afraid to find something else if needed.

  • Hi, I developed MPA at 16 yrs old, back in 1983. I also had a renal transplant 6 years later (not related to Azathoprine). I took azathioprine for 30 yrs non-stop. (100mg I think). It seemed to keep the MPA away. I came of it recently as it can't be taken with medicine for gout, which I started to get. However, the doctors (at Hammersmith) were keen to take me of Aza because of the other risks and because there are safer drugs available now. (I take tacrolimus for the transplant which seems to work well and may have a similar effect as Aza on the MPA). Anyway, over the 30 years of Aza the only side effect I got was hair thinning. I also have a healthy family, with 2 kids aged 16 and 19 now.

    Hope that's useful; I know I'm mixing MPA treatment with transplant treatment so may be a bit confusing.

    Rod

  • hi marcus i had a bad reaction to azatheoprine ans was in hospital for 2 weeks with constant sickness and dhiorea until we realised it was them that was making me ill but every one is different,

  • ive been on aza form wg for 21yrs and had no probs with it, take 5mg pred as well ok. wish u well jerry.

  • I've been on 25mg of Azathioprine since about 2008. I haven't noticed any side affects.

You may also like...